Alert archive / Wyoming / High Wind Warnings in 2018
High Wind Warning 48, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Dec 14, 2018, 2:26 AM MST for 4 counties in Wyoming. It took effect at Dec 15, 2018, 12:00 AM MST. It was in force for 17 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 14, 2018, 2:26 AM MST (09:26 UTC)
- In effect from
- Dec 15, 2018, 12:00 AM MST
- Expired
- Dec 15, 2018, 5:00 PM MST
- In force
- 17 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 15, 2:50 AM MST | HIGH SUST WINDS 40 | 1 Nnw Arlington, WY | ARLINGTON WEST WYDOT SITE. SUSTAINED WINDS 40 MPH OR GREATER FOR ONE HOUR. PEAK GUST 56 MPH. |
| Dec 15, 4:46 AM MST | NON-TSTM WND GST 56 | 11 Sse Harris Park, WY | WHEATLAND CWOP SITE EW8763. SUSTAINED WINDS 40 MPH. |
| Dec 15, 9:55 AM MST | NON-TSTM WND GST 59 | 1 Nnw Arlington, WY | ARLINGTON WEST WYDOT SITE. SUSTAINED WINDS AT 47 MPH. |
| Dec 15, 9:55 AM MST | NON-TSTM WND GST 67 | 7 Ese Arlington, WY | COOPER COVE WYDOT SITE. SUSTAINED AT 34 MPH. |
| Dec 15, 10:00 AM MST | HIGH SUST WINDS 44 | 7 Nw Elk Mountain, WY | HALLECK RIDGE WYDOT SITE. SUSTAINED WINDS OVER 40 MPH FOR PAST HOUR. PEAK GUST 58 MPH AT 940 AM. |
| Dec 15, 10:45 AM MST | NON-TSTM WND GST 66 | 7 Nw Elk Mountain, WY | HALLECK RIDGE WYDOT SITE. SUSTAINED AT 53 MPH. |
| Dec 15, 10:45 AM MST | NON-TSTM WND GST 68 | 7 Ese Arlington, WY | WYDOT MESONET STATION WY24, 7 ESE ARLINGTON - COOPER COVE - CPC. |
| Dec 15, 10:55 AM MST | NON-TSTM WND GST 60 | 5 Nw Arlington, WY | WAGONHOUND WYDOT SITE. SUSTAINED AT 45 MPH. |
| Dec 15, 11:10 AM MST | NON-TSTM WND GST 68 | 1 Nnw Arlington, WY | WYDOT MESONET STATION KARL, ARLINGTON - ARL. |
| Dec 15, 12:50 PM MST | HIGH SUST WINDS 40 | 7 Nw Elk Mountain, WY | HALLECK RIDGE WYDOT SITE. SUSTAINED WINDS OF 40 MPH FOR PAST HOUR. PEAK GUST 50 MPH. |
| Dec 15, 1:15 PM MST | HIGH SUST WINDS 42 | Elk Mountain, WY | SUSTAINED WINDS GREATER THAN 40 MPH FOR PAST HOUR. PEAK GUST 55 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2221 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346 WWUS75 KCYS 140926 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 226 AM MST Fri Dec 14 2018 ...High Wind Warning for the Wind Prone Areas of Southeast WYoming Late Tonight into Saturday Afternoon... WYZ106-110-116-117-142230- /O.UPG.KCYS.HW.A.0038.181215T0600Z-181215T2100Z/ /O.NEW.KCYS.HW.W.0048.181215T0700Z-181215T2100Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 226 AM MST Fri Dec 14 2018 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM MST SATURDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from midnight tonight to 2 PM MST Saturday. The High Wind Watch is no longer in effect. * TIMING...Late Friday evening through early Saturday afternoon. * WINDS...Westerly and increasing to 30 to 45 mph with local gusts in excess of 60 mph. * IMPACTS...Mainly to transportation. Strong cross winds may create a high risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
4 follow-up statements
224 WWUS75 KCYS 141946 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1246 PM MST Fri Dec 14 2018 ...High Wind Warning for the Wind Prone Areas of Southeast Wyoming Late Tonight into Saturday Afternoon... WYZ106-110-116-117-151200- /O.CON.KCYS.HW.W.0048.181215T0700Z-181215T2100Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1246 PM MST Fri Dec 14 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM MST SATURDAY... * TIMING...Midnight tonight though 2 PM Saturday. * WINDS...Westerly and increasing to 30 to 45 mph with gusts in excess of 60 mph. * IMPACTS...Mainly to transportation. Strong cross winds may create a high risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
213 WWUS75 KCYS 150843 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 143 AM MST Sat Dec 15 2018 ...High Wind Warning for the Wind Prone Areas of Southeast Wyoming Late Tonight into Saturday Afternoon... WYZ106-110-116-117-151645- /O.CON.KCYS.HW.W.0048.000000T0000Z-181215T2100Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 143 AM MST Sat Dec 15 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * TIMING...Now though 2 PM Saturday. * WINDS...Westerly and increasing to 35 to 45 mph with gusts in excess of 60 mph. * IMPACTS...Mainly to transportation. Strong cross winds may create a high risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
309 WWUS75 KCYS 152018 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 118 PM MST Sat Dec 15 2018 ...High Wind Warning for the Wind Prone Areas of Southeast Wyoming Through 5 PM This Afternoon... WYZ106-110-116-117-160000- /O.EXT.KCYS.HW.W.0048.000000T0000Z-181216T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 118 PM MST Sat Dec 15 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * TIMING...Now though 5 PM Saturday. * WINDS...Westerly and increasing to 35 to 45 mph with gusts in excess of 60 mph. * IMPACTS...Mainly to transportation. Strong cross winds may create a high risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
007 WWUS75 KCYS 152341 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 441 PM MST Sat Dec 15 2018 WYZ106-110-116-117-160045- /O.EXP.KCYS.HW.W.0048.000000T0000Z-181216T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 441 PM MST Sat Dec 15 2018 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... West to southwest winds will continue to diminish this evening. Therefore, the High Wind Warning is allowed to expire. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 13, 10:35 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Dec 13, 10:35 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 PM MST Thu Dec 13 2018
.SHORT TERM...(This evening through Saturday night)
Issued at 200 PM MST Thu Dec 13 2018
Winds are the primary forecast concern in the short term.
Currently...1036mb surface high analyzed over northern Colorado
and southern Wyoming this afternoon. Winds have stayed fairly
stout out by Arlington and up by Bordeaux through the day so far.
But since they have not hit warning criteria and with High Wind
guidance showing decreasing Craig to Casper 850/700mb height
gradients...decided to cancel the current High Wind Warning.
Next concern for winds looks to be Friday night into Saturday.
Ridge axis moves through the area late Friday afternoon with
westerly winds beginning to increase during the evening hours. GFS
700mb winds back up to 45kts by 06Z Saturday and continue to
increase up to 55kts by 11AM Saturday. Craig to Casper 850/700mb
height gradients approaching 60mtrs once again after 06Z Saturday.
Went with a High Wind Watch for that timeframe through Saturday
afternoon.
.LONG TERM...(Sunday through Thursday)
Issued at 200 PM MST Thu Dec 13 2018
Sunday...Pronounced ridging aloft will continue the dry and mild
weather, with maximum temperatures in the mid 30s to mid 40s at
lower elevations west of Interstate 25, and mid 40s to mid 50s east
of I-25.
Monday...Even warmer temperatures are expected as the ridge axis
aloft moves off to our east and the flow turns southwest.
Tuesday...Slightly cooler temperatures expected as thicknesses and
low level temperatures decrease and the flow turns northerly.
Wednesday...Winds likely to strengthen as the northwest flow aloft
also strengthens. Lack of low and mid level moisture suggests
another mostly dry day.
Thursday...Relatively mild temperatures continue with northwest flow
aloft and above normal heights aloft along with 700 mb temperatures
near 4 Celsius, yielding high temperatures in the mid 30s to lower
40s at lower elevations west of Interstate 25, and mid 40s to lower
50s east of I-25.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1027 PM MST Thu Dec 13 2018
VFR conditions this period with a few sct to bkn high cigs across
the area. Skies will clear overnight. Gusty west winds and
occasional turbulence are expected Friday.
&&
.FIRE WEATHER...
Issued at 200 PM MST Thu Dec 13 2018
Windy conditions continue across southeast Wyoming this afternoon.
Given most mountain areas have a substantial snow pack...fire
weather concerns are minimal. Another strong wind event Friday
night into Saturday as another low pressure system tracks across
northern Wyoming and Montana. Good news is afternoon minimum
humidity expected to stay well above critical levels...so fire
weather concerns remain low. Warmer temperatures expected after
today with dry weather through the forseeable future.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Friday evening through Saturday afternoon
for WYZ106-110-116-117.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...AL
FIRE WEATHER...GCCHazardous weather outlook, Dec 13, 3:27 AM MST, 22 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 327 AM MST Thu Dec 13 2018 WYZ106-110-141100- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- 327 AM MST Thu Dec 13 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Locally strong winds are expected over the area mainly late this morning into this afternoon with some gusts over 60 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119- 141100- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Goshen County-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 327 AM MST Thu Dec 13 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Nearby
High Wind Warnings in Wyoming, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.